Ohio, 2009

Hail in Ohio, June 1, 2009

June 1, 2009 · NWS ILN · 4 events in 4 counties and zones

Additional thunderstorms developed during the evening hours across Ohio producing wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Additional thunderstorms developed during the evening hours across Ohio producing wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 1, 6:45 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 1, 6:45 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
745 PM EDT MON JUN 1 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION THROUGH
WEDNESDAY NIGHT. THIS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHERN PORTIONS OF THE OHIO VALLEY...ESPECIALLY
TONIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY. HIGH PRESSURE
WILL BUILD IN WITH COOLER DRIER WEATHER ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SKIES HAD CLEARED OUT ACRS MUCH OF THE FCST AREA SOUTH OF I-70 AS
REGION SOLIDLY INTO WARM SECTOR NOW. TEMPS HAD SPIKED QUICKLY
AFTER THE MRNG CONVECTION/CLOUDS. MUCH OF THE SRN 1/2 FCST AREA
WAS INTO THE L/M80S BY 19Z...WITH SVRL HOURS OF HEATING STILL
AVAIL.

FOCUS IS ON POTENTIAL SIGNIFICANT TSTMS LATER THIS AFTN INTO
TONIGHT...AND POTENTIAL AT ANOTHER CONVECTIVE COMPLEX TO DVLP. OF
LARGER SCALE MODELS...APPEARS NAM MAY HAVE BEST HANDLE ON HOW
CONVECTION EVOLVES OVER NEXT SVRL HOURS. WITH THAT BEING
SAID...PLAN ON RELYING HEAVILY IN THE SHORT TERM WITH THE RUC/WRF
MODELS.

MESOSCALE ANALYSIS INDCG SUBTLE OUTFLOW BNDRY REMAINS ACRS REGION
FROM MRNG TSTMS EXTNDG W/NW BACK INTO CNTRL ILLINOIS. THIS BNDRY
APPEARS TO BE SHWNG UP NICELY ON VIS SAT FROM NORTH OF IND METRO
WEST INTO CNTRL ILLINOIS. A FEW TSTMS ARE ALREADY DVLPG IN THIS
AREA. ADDL BNDRYS APPEAR TO BE IN PLAY AS WELL FROM LEFTOVER WEAK
CONVECTION DRIFTING ALONG BNDRY FROM NORTH CNTRL OH WEST TOWARDS
CHICAGO AREA. LO LVL FLO GENERALLY W/SW...HELPING TO PUMP DEEPER
MOISTURE INTO THE OH VLY SOUTH OF THE BNDRY (TDS IN THE L/M60S).
IN MID LVLS...WELL DEFINED VORT AXIS PUSHING EAST ACRS ERN IOWA
ATTM...WITH CONVECTION DVLPG AHEAD OF IT ACRS NRN ILLINOIS. THIS
VORT WITH ASSOCD S/WV EXPECTED TO CONTINUE EAST THRU NRN 1/2 OF
OHIO INTO THE OVERNIGHT. WITH STRONG HEATING ATMOSPHERE HAS
QUICKLY BECOME MODERATELY UNSTABLE ACRS SRN 1/2 ILLINOIS/INDIANA
AND SW OHIO THIS AFTN WITH MLCAPES ALREADY EXCEEDING 2000 J/KG
INTO SW INDIANA. WITH GOOD HEATING FOR STILL ANOTHER 4-5
HOURS...EXPECT ATMOSPHERE TO CONTINUE TO DESTABILIZE INTO THE FCST
AREA. EXPECTED INSTABILITY OVERNIGHT ALONG WITH FAVORABLE WBZEROS
BTWN 8500 AND 10500 FT AND MAX DELTA THETA-E VALUES EXCEEDING 20K
SUGGEST A DMG WIND/LRG HAIL THREAT. TORRENTIAL RAINFALL WILL ALSO
BE LIKELY AS PWATS RISE ABV 1.5 INCHES TONIGHT. COULD BE MORE OF
A LOCALIZED FLOOD THREAT IN WEST CNTRL OH WHERE 1-1.5 INCHES OF
RAIN FELL THIS MRNG.

SVR TS WATCH #318 JUST PLACED IN EFFECT UP TO OUR NW BORDER
FOR EXPECTED DVLPMNT AND CONSOLIDATION OF TSTMS INTO A CONVECTIVE
COMPLEX INTO THE EVNG HOURS. EXPECT THERE WILL BE ADDL TSTM
WATCHES ISSUED DOWNSTREAM INTO THE FCST AREA LATER THIS AFTN OR
ERLY EVNG AS CONVECTION BECOMES ORGANIZED. TSTMS WILL LIKELY
MAINTAIN INTENSITY AND COVERAGE WELL INTO THE NIGHT AS RUC/GFS
BOTH INDCG ENHANCEMENT OF NOCTURNAL LLJ INTO REGION AFT DARK. MAIN
QUESTION I AM CONTEMPLATING IS HOW FAR SOUTH TO BRING POPS. GFS IS
ABSOLUTELY TOO FAR NORTH WITH TRACK OF CONVECTIVE COMPLEX...
KEEPING ACTIVITY LARGELY NORTH OF THE FCST AREA ALL NIGHT. AS
MENTIONED ABV...NAM IS FURTHER SOUTH AND RUC/WRF ALSO INDICATING
DVLPMNT FURTHER SOUTH TO ENCOMPASS PART OF THE FCST AREA. WITH
AFOREMENTIONED LEFTOVER MESOSCALE BNDRYS ACRS REGION...BELIEVE
CONVECTIVE DVLPMNT WILL BE FURTHER SOUTH INTO FCST AREA.
CONSIDERING HOW FAR SOUTH CONVECTION GOT THIS MRNG (WHICH NO MODEL
HANDLED WELL)...FEELING IS JUST ABOUT ALL OF THE FCST AREA NORTH
OF THE OHIO RIVER WILL BE IN PLAY FOR POTENTIAL TSTMS INTO THE
OVERNIGHT. MESOSCALE CONVECTIVE SYSTEMS TEND TO TAKE ON A MIND OF
THEIR OWN AND CREATE THEIR OWN ENVIRONMENT ONCE FULLY DVLPD. WITH
THAT BEING SAID...THINK IT IS DEFINITELY NOT OUT OF THE QUESTION
THAT TSTMS TONIGHT COULD DVLP AS FAR SOUTH AS OHIO COUNTIES ALONG
THE RIVER. WILL CARRY LKLY POPS ALONG AND NORTH OF I-70 WITH CHC
POPS FROM I-70 SOUTH TO AREAS JUST NORTH OF THE RIVER. HAVE KEPT
MUCH OF CVG METRO DRY ATTM BUT POPS MAY BE NEEDED AS STORMS DVLP.
NRN KY SHOULD BE FAR ENUF REMOVED FROM BNDRY AND MAIN FORCING TO
REMAIN DRY OVERNIGHT. FCST WILL BE UPDATED INTO THE EVNG AS
SITUATION EVOLVES AND ADDL MESOSCALE ANALYSIS IS CONDUCTED.

TEMPS...MUGGY AIRMASS IN PLACE WITH TEMPS ONLY DROPPING INTO THE
60S. TRENDED TOWARDS WARMER MET GUID.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
SHOULD SEE PCPN DIMINISHING IF NOT PRIOR TO 10Z THEN AROUND OR
SHORTLY AFT DAYBREAK TUES AS S/WV MOVES OFF TO THE EAST AND
FAVORABLE LO LVL JET COLLAPSES. UPR RIDGE WILL BEGIN TO EXPAND
NORTH BACK INTO REGION AS FRNTL BNDRY LIFTS NORTH INTO THE LWR GRT
LKS IN RESPONSE TO SFC WAVE LIFTING OUT OF THE CNTRL PLAINS. MUCH
OF THE FCST AREA WILL SEE SOME SUN TUES MRNG AND WITH BULK OF THE
SIGNIFICANT FORCING BEING HELD NORTH OF THE AREA...EXPECT A MAINLY
DRY DAY FOR MOST. WITH STRONG HEATING ONCE AGAIN AND VERY WARM
TEMPS...ALL MODELS INDCG STRONG INSTABILITY TO DVLP IN THE AFTN
HOURS (3000-4000 J/KG CAPE). HAVE HELD ON TO CHC POPS NORTH OF
I-70 ALL DAY AS LOCATIONS ARE IN CLOSER PROXIMITY TO THE BNDRY.
HOWEVER DUE TO THE PRESENCE OF DEEP MOISTURE AND PLENTY OF
INSTABILITY...AN ISOLD TSTM WILL BE POSSIBLE JUST ABOUT ANYWHERE
ACRS THE FCST AREA IN THE AFTN TUES.

FRNTL BNDRY WILL BEGIN TO SAG BACK TO THE SOUTH TOWARDS REGION
TUES EVNG AS UPR TROF DROPS SOUTHEAST INTO THE GRT LKS. MODELS
HAVE COME IN A BIT SLOWER THAN PREV RUNS IN SAGGING THE BNDRY INTO
NRN FCST AREA...BUT SUSPECT THAT MAY SEE VERY SIMILAR SCENARIO
PLAY OUT TUES EVNG AS TO WHAT TAKES PLACE TONIGHT WITH CONVECTION
ORGANIZING AND CONSOLIDATING TO OUR NORTH AND WEST AND THEN
PROGRESSING INTO REGION THRU THE EVNG AND INTO THE OVERNIGHT. ONCE
AGAIN...APPEARS NOCTURNAL LLJ WILL DVLP ACRS INDIANA TUES NIGHT
AND SHOULD HELP FOCUS AND MAINTAIN CONVECTION ALL NIGHT AS IT
ENCOMPASSES LOCATIONS MAINLY ALONG AND WEST OF I-71. BL SHEAR
VALUES WILL BE A LITTLE HIGHER AS UPR TROF APPCHS FROM THE
NORTHWEST. DMG WINDS POSSIBLE AS MAX DELTA THETA-E VALUES CLIMB TO
NEAR 30K WITH WBZEROS AGAIN AT A VERY FAVORABLE HGT FOR LRG HAIL.
WILL LIKELY HAVE A BETTER HANDLE ON HOW THIS EVOLVES ONCE WE GET
THRU THE CONVECTION TONIGHT...BUT EXPECT LEFTOVER BNDRYS FROM ANY
ACTIVITY TONIGHT WILL PLAY A FACTOR IN TSTM INITIATION AND MOVEMENT
FOR TUES AFTN/NIGHT. WILL CARRY LKLY POPS WEST OF I-71 TUES NIGHT
WITH LOWER CHANCES OF POPS ELSEWHERE. FRONT WILL DROP INTO NRN
FCST AREA BY 12Z WED.

TEMPS...HAVE GONE WITH WARMER MET GUID FOR HIGHS TUES. CVG HAS A
GREAT SHOT TO GET TO 90 DEG FOR THE FIRST TIME IN 2009. SLIGHTLY
COOLER TEMPS WILL BE FOUND ACRS FAR NRN FCST AREA WHERE CLOUDS AND
CHANCES FOR PCPN MAY BE A BIT MORE PREVALENT. LEANED TOWARDS
WARMER GUID AGAIN FOR LOWS TUES NIGHT. MOST LOCATIONS WILL REMAIN
IN THE L/M60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HAVE USED A BLEND OF THE ECMWF AND NAM-WRF FOR WEDNESDAY INTO
THURSDAY...THEN A BLEND OF THE ECMWF AND HPC GUIDANCE THEREAFTER.

FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH THE FORECAST AREA
WEDNESDAY INTO WEDNESDAY EVENING. ENOUGH UPR LVL DYNAMICS AND LOW
LEVEL CONVERGENCE WARRANT LIKELY POPS ALL LOCATIONS ON WEDNESDAY
WITH GRADUALLY DIMINISHING POPS FROM NW TO SE WEDNESDAY NIGHT.

SKIES WILL CLEAR FROM NW TO SE ON THURSDAY AS SFC HIGH PRESSURE
BUILDS INTO THE REGION FROM THE NW. SOME SHOWERS MAY LINGER IN THE
SE THURSDAY MORNING BEFORE DEPARTING TO THE SE.

HIGH PRESSURE WILL MOVE ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY.
MODELS CONTINUE TO SHOW A SHORTWAVE AND A SFC TROF/WEAK FRONT
PASSING ACROSS THE GREAT LAKES FRIDAY NIGHT INTO EARLY SATURDAY
MORNING. SYSTEM LOOKS MOISTURE STARVED THIS FAR SOUTH...AND DYNAMICS
REMAIN NORTH OF THE REGION SO WILL CONTINUE WITH A DRY FORECAST.

THERE CONTINUES TO BE SOME PHASING ISSUES BETWEEN THE NORTHERN
BRANCH OF THE JET STREAM AND ENERGY EJECTING FROM WRN U.S. UPR LOW
FOR THE PERIOD SATURDAY NIGHT INTO MONDAY. ATTM...HAVE CONTINUED
WITH A 12Z ECMWF AND HPC GUIDANCE BLEND DUE TO THE HIGH LVL OF
UNCERTAINTY THAT FAR OUT. AS A RESULT...WILL MAINTAIN LOW POPS
THROUGH THE PERIOD.

AS FOR TEMPERATURES...THEY WILL COOL ON WEDNESDAY DUE TO CLOUDS AND
PCPN. COOLER AIR WILL ALSO REMAIN IN PLACE ON THURSDAY FOLLOWED BY
SOME MODERATION FRIDAY INTO SATURDAY.  TEMPERATURES WILL WARM MORE
SUNDAY INTO MONDAY AHEAD OF NEXT WEATHER SYSTEM.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
TSTM COMPLEX MOVG THRU W CNTRL OH ATTM IS BEING DRIVEN BY VORT MAX
SWINGING THRU IL IN COMBINATION CDFNT. MOST OF THIS CONVECTION
WILL STAY N OF THE TAFS...BUT DAY AND CMH MIGHT GET BRUSHED BY
SOME WEAKER TSTMS.

VORT SWINGS BY 06Z. EXPECT CONVECTION TO WANE. FNT REMAINS ACRS
THE FA FOR TUE. NO REAL KICKER FOR CONVECTION ON TUE. RIGHT NOW
JUST COVERED THINGS WITH CB...BUT EXPECT SOME POP UP TSTM WITH
BNDRY IN THE AREA.

OUTLOOK...MVFR CONDITIONS IN SHOWERS AND SOME IFR IN HEAVIER
THUNDERSTORMS IS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM...HICKMAN
AVIATION...SITES
Hazardous weather outlook, Jun 1, 5:35 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT MON JUN 1 2009

INZ050-OHZ026-034-035-042>046-051>056-060>062-021000-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-
635 PM EDT MON JUN 1 2009

...SEVERE THUNDERSTORM WATCH 320 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ058-059-066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
021000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
635 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON. AS
A COLD FRONT APPROACHES LATE IN THE DAY...SHOWERS AND
THUNDERSTORMS MAY DEVELOP INTO THE AREA. STORMS ARE EXPECTED TO
INCREASE IN COVERAGE INTO THE EVENING AS THE FRONT SLOWLY SAGS
SOUTHWARD. THERE MAY BE ENOUGH INSTABILITY INTO THE EVENING FOR A
FEW OF THE STORMS TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT...ESPECIALLY NORTH OF THE
OHIO RIVER.

RYAN

In the hours before

Special weather statement, Jun 1, 5:54 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
654 PM EDT MON JUN 1 2009

OHZ034-035-012345-
AUGLAIZE OH-MERCER OH-
654 PM EDT MON JUN 1 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER AND WESTERN
AUGLAIZE COUNTIES THROUGH 745 PM EDT...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM ROCKFORD TO
CHATTANOOGA TO 14 MILES WEST OF FORT RECOVERY...MOVING EAST AT 40
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ROCKFORD...WABASH...TAMA...MENDON...FORT RECOVERY...NEPTUNE...
CELINA...COLDWATER...ST. HENRY...KOSSUTH...MONTEZUMA AND CARTHAGENA.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Local storm report, Jun 1, 6:22 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
722 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 N MENDON              40.70N 84.52W
06/01/2009  E0.25 INCH       MERCER             OH   FIRE DEPT/RESCUE

&&

HATZOS

The radar

The Cincinnati radar (KILN), 153 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hardin

When
June 1, 6:47 PM EST to 6:49 PM EST
Where
Hardin County, 2 mi N of Ada
Measured
1 in hail
Reported by
Public
Coordinates
40.799, -83.820

Hail, Franklin

When
June 1, 9:27 PM EST to 9:29 PM EST
Where
Franklin County, Blacklick Estaes
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.900, -82.870

Hail, Fairfield

When
June 1, 9:43 PM EST to 9:45 PM EST
Where
Fairfield County, Pickerington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.880, -82.750

Hail, Licking

When
June 1, 9:53 PM EST to 9:55 PM EST
Where
Licking County, Pataskala to Buckeye Lake
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.000, -82.670

Trees were also reported down in these locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178788, 178790, 178791, 178792.